Hail, Essex
- When
- June 27, 12:25 PM EST
- Where
- Essex County, 1.97 mi W of Keeseville Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.480, -73.510
Quarter size hail reported.
The combination of an unseasonably cold air mass and moderately unstable atmosphere accounted for the development of showers and thunderstorms during the afternoon of June 27th. Due to the cold air mass, a few of these thunderstorms produced hail up to one inch in diameter across the Champlain Valley of NY.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
The combination of an unseasonably cold air mass and moderately unstable atmosphere accounted for the development of showers and thunderstorms during the afternoon of June 27th. Due to the cold air mass, a few of these thunderstorms produced hail up to one inch in diameter across the Champlain Valley of NY.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 27, 6:23 AM EST, 6 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 723 AM EDT Tue Jun 27 2017 .SYNOPSIS... Showers will becomE rather widespread during the late morning and afternoon hours today across the entire area. Also...the potential for thunderstorms will exist and gusty winds and small hail will be possible with any of the storms. The showers and storms end tonight and much of the area will be dry on Wednesday with just the possibility of some showers up along the international border. Below normal temperatures will continue through midweek...but a warmer and wetter pattern sets up for the rest of the week and into the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 723 AM EDT Tuesday...Overall forecast in good shape with no real changes needed at this time. The dry weather this morning will be short-lived as well defined shortwave trough moving out of the eastern Great Lakes early this morning is enhancing convection over western New York state. This feature moves across our area during the late morning and afternoon hours and increase dynamic support across the region for greater areal coverage of showers and isolated storms across our area. Going forecast of convection ramping up into the likely category looks real good. Colder core aloft associated with the shortwave trough will steepen lapse rates over the area and despite cooler temperatures today...sufficient instability will develop with CAPE values in the 200-500 J/kg range. Low wet bulb zero values and layer of drier air in the sub-cloud region both point to gusty winds and small hail with any of the stronger convection. Going forecast already has this in and will continue to maintain. A Special Weather Statement has been issued to highlight the threat of stronger storms. The showers will end across northern New York in the early evening hours and then across Vermont by midnight. Surface high pressure builds into the region behind the departing upper trough tonight and Wednesday. Any forcing will remain north of the border on Wednesday and thus most of the area should remain dry. Could see a few showers up along the international border Wednesday afternoon. High temperatures will actually be a few degrees warmer than today with highs in the upper 60s to lower 70s...which is a few degrees cooler than normal for this time of year. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 423 AM EDT Tuesday...Any Wednesday afternoon convection dissipates going into the evening and overnight hours with the loss of surface heating and a weak ridge of surface high pressure building over the region. As such, it should be a relatively quiet night, and likely the last of the week with active weather quickly returning Thursday as low pressure moving through the Great Lakes will push a west/east oriented warm front over the region. Showers develop along the boundary across northern New York during the morning, and become widespread across the entire forecast area through the afternoon and into Thursday night. Tricky forecast in regards to thunderstorm potential as surface instability is quite weak Thursday morning to mid-day when 0-6km shear is the strongest (60-70kts), but as the warm front begins to slowly lift northward during the late- day and overnight hours instability actually increases while the shear decreases. As such, feel thunderstorm potential will be greatest across central/southern areas during the late afternoon to around midnight, with coverage decreasing towards daybreak Friday as the North Country becomes entrenched in the warm sector. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 423 AM EDT Tuesday...By Friday morning the aforementioned warm front will be lingering around the international border with the majority of the North Country firmly in the warm sector. Over the next 24-48 hours several waves of low pressure riding along a cold frontal boundary to our west will provide ample instability for showers and thunderstorms along with additional moisture and PWATs surging to 1.5-2". While the exact timing of each individual wave is difficult at this time, confidence is growing high that periods of heavy rain from Friday afternoon through Saturday night are likely with additional rainfall amounts in the 1-2" range on top of the 1" we're likely to see on Thursday. Considering how wet area soils are already, this could be the tipping point to realize flash flood potential and bears watching through the week. Sunday remains showery, especially across northern areas as the parent upper trough and surface cold front look to swings through the region, with quieter and drier conditions expected Monday post fropa. && .AVIATION /11Z TUESDAY THROUGH SATURDAY/... Through 06Z Wednesday...Showers and isolated thunderstorms will move from southwest to northeast across the entire area between 16z and 02z. Note the potential for gusty winds...variable winds at 25 to 35 knots...and small hail...generally less than a half inch in diameter...will be possible with any of the storms. The time period most likely for this activity will be from 16z through 22z. Any showers and storms will quickly be ending between 00z and 04z. Expect VFR conditions through the period...with localized MVFR/IFR conditions near the showers and storms. Winds will generally be from the south and southwest through the period. Outlook... Wednesday: VFR. Slight Chance SHRA. Wednesday Night: VFR. Slight Chance SHRA. Thursday: VFR/MVFR. Occasional SHRA. Thursday Night: MVFR. Likely SHRA...Likely TSRA. Friday: VFR. Chance SHRA...Chance TSRA. Friday Night: VFR. Chance SHRA...Chance TSRA. Saturday: VFR/MVFR. Likely SHRA...Chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Evenson NEAR TERM...Evenson SHORT TERM...Lahiff LONG TERM...Lahiff AVIATION...Evenson
Hazardous Weather Outlook National Weather Service Burlington VT 452 AM EDT Tue Jun 27 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-280900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 452 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered to numerous showers and isolated thunderstorms are expected to develop over northern New York and Vermont during the late morning and afternoon hours. This activity will move from southwest to northeast across the area. Any of the storms will have the potential to produce gusty winds...in the 30 to 40 mph range...and small hail. The threat for stronger storms will end by evening. Anyone with outdoor plans today should be aware of the potential for lightning...gusty winds...and hail. Seek shelter indoors as storms approach. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Burlington VT 1036 AM EDT TUE JUN 27 2017 NYZ029-087-271500- Southeastern St. Lawrence-Southwestern St. Lawrence- 1036 AM EDT TUE JUN 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LAWRENCE COUNTY... At 1035 AM EDT, a strong thunderstorm was located 7 miles southwest of Fowler, moving northeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Gouverneur, Fowler, Richville, Pitcairn, Edwards, Fullerville, Talcville, Balmat, South Edwards and West Fowler. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4446 7540 4427 7511 4416 7531 4430 7562 TIME...MOT...LOC 1435Z 221DEG 23KT 4420 7549 Manning
Special Weather Statement
National Weather Service Burlington VT
1158 AM EDT TUE JUN 27 2017
NYZ028-035-VTZ001-005-271630-
Eastern Clinton-Eastern Essex-Grand Isle-Western Chittenden-
1158 AM EDT TUE JUN 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHWESTERN GRAND ISLE AND NORTHWESTERN
CHITTENDEN COUNTIES...
At 1157 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Plattsburgh International Airport to near
Willsboro. Movement was northeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Plattsburgh International Airport, Plattsburgh, Burlington, South
Burlington, Peru, Willsboro, Grand Isle, Keeseville, South Hero, Port
Kent, Shelburne, Colchester, Charlotte, North Hero, Young Island,
Wilcox Point, Sunset Island, Willsboro Point, Kellogg Island and
Grand Isle State Park.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4476 7326 4474 7324 4432 7327 4431 7354
4445 7356 4465 7355 4480 7325
TIME...MOT...LOC 1557Z 237DEG 7KT 4463 7348 4437 7351
ManningSpecial Weather Statement National Weather Service Burlington VT 1231 PM EDT TUE JUN 27 2017 NYZ035-VTZ005-271700- Eastern Essex-Western Chittenden- 1231 PM EDT TUE JUN 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX AND WEST CENTRAL CHITTENDEN COUNTIES... At 1231 PM EDT, a strong thunderstorm was located near Willsboro, moving northeast at 10 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... South Burlington, Burlington, Shelburne, Colchester, Brown Point, Appletree Point, Red Rock Point, Hatch Point, Willsboro Point, Sled Runner Point, Orchard Point, Queneska Island, Ligonier Point, Juniper Island, Burlington Bay, The Four Brothers, Frisbies Point, Lone Rock Point, Shelburne Bay and Ferris Rock. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4442 7316 4434 7347 4444 7354 4456 7332 TIME...MOT...LOC 1631Z 232DEG 10KT 4442 7344 Manning
Special Weather Statement
National Weather Service Burlington VT
103 PM EDT TUE JUN 27 2017
NYZ028-031-271730-
Eastern Clinton-Western Clinton-
103 PM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...
At 103 PM EDT, a strong thunderstorm was located over Peru, moving
northeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Peru, Schuyler Falls, South Plattsburgh, Valcour, Ausable Chasm,
Harkness, Ausable Point and Laphams Mills.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4469 7352 4455 7337 4454 7340 4454 7346
4452 7346 4449 7357 4456 7367
TIME...MOT...LOC 1703Z 232DEG 9KT 4456 7355
ManningSpecial Weather Statement
National Weather Service Burlington VT
110 PM EDT TUE JUN 27 2017
NYZ035-271745-
Eastern Essex-
110 PM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT ...
At 110 PM EDT, a strong thunderstorm was located 7 miles southeast of
Au Sable Forks, moving northeast at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will remain over mainly rural areas of northwestern
Eastern Essex County.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4440 7343 4434 7354 4446 7356 4449 7352
4449 7349
TIME...MOT...LOC 1710Z 233DEG 10KT 4438 7356
ManningThe Burlington radar (KCXX), 27 km away, was scanning. The volume nearest the first event began at 17:26 UTC.
4 hail. Local standard time, as filed.
Quarter size hail reported.
Quarter size hail reported.
Quarter size hail reported.
Greater than quarter but less than golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696598, 696600, 696602, 696603.